Colorado, 2004

Hail in Colorado, May 29, 2004

May 29, 2004 · NWS GLD · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 1:47 AM MST, 11 hours 49 minutes earlier.

Area forecast discussion, May 29, 1:47 AM MST, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MDT SAT MAY 29 2004

.DISCUSSION...HAVE BEEN DEBATING CONTINUATION OF THE WIND ADVISORY
THROUGH THE REMAINDER OF THE EARLY MORNING HOURS SINCE AT THE TIME OF
THIS WRITING WE ARE STILL MEETING CRITERIA ACROSS THE NORTHERN
SECTIONS OF THE FORECAST AREA.  CURRENT TRENDS SHOW WINDS DECREASING
SLIGHTLY THE LAST HOUR OR SO...SO AM PLANNING TO DROP IT.  WILL MAKE
LAST MINUTE DECISION BEFORE CURRENT ADVISORY EXPIRES.

HAVE GONE WITH MAINLY AN ETA SOLUTION IN THE SHORT TERM
MAINLY BECAUSE IT RESOLVES THE WIND FIELDS BETTER AS THE
FRONT WORKS IT/S WAY ACROSS THE FORECAST AREA TODAY.

CONCERNS LATER TODAY INCLUDE THE CHANCES OF THUNDERSTORMS AND THE
POSSIBILITY OF SEVERE WEATHER. HAVE DECIDED TO INCLUDE ISOLATED
SEVERE STORMS THIS AFTERNOON AND EVENING SINCE THE ENTIRE CWA IS IN
THE SLIGHT TO MODERATE RISK AREA ON THE DAY ONE OUTLOOK AND
COORDINATING WITH SURROUNDING OFFICES SHOWS SIMILAR THINKING. SHEAR
PROFILES ARE FAVORABLE GIVEN THE STRONG SOUTH WINDS AHEAD OF THE
FRONT EXPECTED THROUGH THE FORECAST AREA TODAY AND THE APPROACHING
UPPER TROUGH THAT WILL MOVE OVER THE ROCKIES AND ONTO THE PLAINS.

EXPECT SHOWERS TO LINGER IN MAINLY THE EASTERN SECTIONS OF THE
FORECAST AREA THROUGH EARLY SUNDAY MORNING.  FROM SUNDAY DURING THE
DAY THROUGH WEDNESDAY...DRY CONDITIONS ARE EXPECTED AS THE UPPER
TROUGH MOVES EAST AND RIDGING MOVES IN OVER THE ROCKIES AND WESTERN
HIGH PLAINS WITH MAINLY HIGH PRESSURE AT THE SURFACE. EXPECT ONLY
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING LATE IN
THE WEEK AS A WEAK BOUNDARY SETS UP ACROSS THE SOUTHERN AND WESTERN
HIGH PLAINS AND UPPER SHORT WAVE ENERGY ONLY GLANCES THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LOCKHART
Hazardous weather outlook, May 29, 9:36 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Special weather statement, May 29, 1:08 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT MAY 29 2004

KSZ004-016-300300-
GRAHAM-NORTON-
308 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 323 IN EFFECT FOR PART OF NORTHWEST
KANSAS UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 323 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300 PM CDT UNTIL
10 PM CDT.

IN KANSAS...NORTON AND GRAHAM

CITIES INCLUDED IN THE WATCH ARE...NORTON AND HILL CITY

DESTRUCTIVE TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS
Local storm report, May 29, 1:36 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             14 N FLAGLER            39.50N 103.07W
05/29/2004  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 29, 1:36 PM MST
Where
Kit Carson County, 14 mi N of Flagler
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -103.067

Hail, Kit Carson

When
May 29, 2:05 PM MST
Where
Kit Carson County, 15 mi N of Seibert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.517, -102.883

Hail, Kit Carson

When
May 29, 2:20 PM MST
Where
Kit Carson County, Seibert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
May 29, 2:49 PM MST
Where
Kit Carson County, 5 mi N of Burlington
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.367, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402801, 5402802, 5402803, 5402804.